Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 93, NWS Grand Forks, ND

July 13, 2023Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 6:59 PM CDT for Roseau County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 6:59 PM CDT (23:59 UTC)
Expired
Jul 13, 2023, 7:45 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 12.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:55 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 13, 6:55 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
655 PM CDT Thu Jul 13 2023

.UPDATE...
Issued at 642 PM CDT Thu Jul 13 2023

Strong to severe storms will remain possible within lakes country
of west-central MN as well as within northwest Minnesota near Lake
of the Woods region through 8 PM CDT. Numerous reports of large
hail, gusty winds, and wall clouds have accompanied strongest
storms, with some minor damage reports trickling in as well
(review LSRs for details).

While main hazards will remain hail up to the size of golf balls
and gusty winds, there is a non-zero chance for a brief tornado
given supercellular characteristics and LCLs lower than 1.5 km
despite the marginal low level shear environment. Within northwest
MN near LOW, objective analysis does show maybe some better lower
level shear both in magnitude and in terms of streamwise
vorticity.

As current convection pushes east of the area after 8 PM, there is
little chance for additional thunderstorms with subsidence behind
the current shortwave impulse moving overhead as well as a drier
low level air mass advecting in from the west.

Smoke is starting to filter in the area as well, but looks to
initially still be aloft. Better chance for smoke at the surface
still expected tomorrow.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jul 13 2023

Convective strength and smoke tomorrow will be the main issues for
the period.

Large upper low over Hudson Bay continues to spin around, with
several weak embedded vort max/shortwaves coming through the
Northern Plains. While some Canadian wildfire smoke aloft has cut
heating a bit, there has been enough to bring 1500 J/kg of ML CAPE
to eastern ND. The effective bulk shear is 30-40 kts, which in
theory would be good for supercells. However, so far convection
that is firing across the northern Red River Valley into the
Devils Lake Basin so far is multicell and not very organized, but
there is some signs of more organized cells developing along the
southern edge of current convection. HREF has some 30 to 40
percent probabilities of strong updraft helicity tracks across the
Red River Valley in the next few hours. At this point, the
messaging we have going isolated severe producing a few quarter sized
hail reports or 60 mph winds seems reasonable as we get some cells
pulsing upwards. With not a lot of upper support and no low level
jet kicking in, think convection will quickly weaken after
sunset.

Northwesterly flow aloft will continue into tomorrow, with one of
the shortwaves digging southeastward and pushing a cold front into
our northern counties by afternoon. Some instability is possible
out ahead of the cold front, but may be tempered by increasing
smoke aloft and deep layer bulk shear is a bit lower. Think there
will be some more scattered showers and thunderstorms developing
tomorrow afternoon with peak heating, but not too impressed with
severe chances at this point. The HRRR and to lesser extent RAP
both have some of the wildfire smoke getting mixed down to the
surface near the front tomorrow. Will continue to keep the smoke
mention previous shifts have put in and air quality alert has been
sent for our MN counties. The cold front will push the rest of the
way through Friday night, with precip chances tapering off after
sunset but at least some smoke lingering a bit longer.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jul 13 2023

-Smoke from wildfires may impact the region with airmass change
behind the frontal boundary late Friday into the weekend.

-Another batch of showers or storms are anticipated near the middle
of next week as a stronger wave crosses the region. Predictability
for potential severe weather is low, but general thunder can be
expected at this time.

For Saturday into Sunday: Northwest flow aloft will be the main
feature to start the period as the upper level low remains
entrenched near Hudson Bay. Expect some impulses to propagate
through the flow, but rain chances will remain minimal, except near
the Lake of the Woods region of Minnesota.

By Tuesday, the low finally begins to push east as a vigorous short
wave transits the ridge axis flattening it out. The accompanying
surface system will begin crossing the region, and return flow will
help increase low level moisture ahead of the system. Expect
sufficient dynamics in place to help trigger showers and storms
across the region. As the system exits across the Great Lakes, the
upper ridge maintains its relative strength keeping high
temperatures in the upper 70s to low 80s through the end of the
period. Otherwise, as upper level disturbance propagate through the
flow, precipitation chances continue through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jul 13 2023

VFR conditions are forecast throughout the TAF period, with some
scattered thunderstorms moving through portions of northwest and
west-central Minnesota through 01 UTC. While storms are likely,
currently not expecting any impacts to TAFs, namely KBJI. Winds
will remain light, under 10 kt, through 15 UTC before they pick up
out of the northwest to around 10 to 20 kt, perhaps gusting a
little higher through the afternoon Friday.

Smoke is also filtering into the area this evening through
tomorrow. While initially staying aloft, there is a medium to high
chance for smoke at the surface during the day Friday, likely
impacting vsby. The degree of vsby reductions is low in
confidence.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...CJ
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...CJ
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
423 AM CDT Thu Jul 13 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
423 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Isolated severe thunderstorms may be
possible in the afternoon and evening. Main threats will be hail
up to quarter sized hail and wind gust up to 60 mph. There is a
less than 5 percent chance of greater impacts of hail sized up to
2 inches and 70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wild fire smoke may move into the region Friday behind a cold
front. This may cause unhealthy air quality for sensitive groups.
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 13, 6:16 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
616 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             3 NNW Downer            46.79N 96.51W
07/13/2023  E2.00 inch       Clay               MN   Public

&&

TT
Local storm report, Jul 13, 6:31 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
631 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             4 NNE Clitherall        46.33N 95.59W
07/13/2023  E1.75 inch       Otter Tail         MN   Trained Spotter

            1.5-1.75 inch hail.

&&

TT
Local storm report, Jul 13, 6:39 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
639 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             Roseau                  48.84N 95.76W
07/13/2023  E1.25 inch       Roseau             MN   Trained Spotter

&&

TT
Local storm report, Jul 13, 6:45 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
645 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     3 WNW Ottertail         46.44N 95.61W
07/13/2023                   Otter Tail         MN   Public

            Trees uprooted or snapped; Roof blown off.

&&
Local storm report, Jul 13, 6:46 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
646 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Hail             3 ENE Clitherall        46.30N 95.58W
07/13/2023  E1.00 inch       Otter Tail         MN   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 13, 6:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
654 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Hail             3 ENE Clitherall        46.30N 95.58W
07/13/2023  E1.50 inch       Otter Tail         MN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:08 PM CDTSpecial Weather StatementFGFPolk37 min
Jul 13, 3:18 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake42 min
Jul 13, 3:46 PM CDTSevere Thunderstorm WarningFGFClay59 min
Jul 13, 3:57 PM CDTSpecial Weather StatementFGFPennington33 min
Jul 13, 4:03 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk42 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin55 min
Jul 13, 4:26 PM CDTSpecial Weather StatementFGFPennington34 min
Jul 13, 4:39 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman66 min
Jul 13, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Otter Tail, Wilkin59 min
Jul 13, 5:09 PM CDTSpecial Weather StatementFGFGrant36 min
Jul 13, 5:15 PM CDTTornado WarningFGFPolk32 min
Jul 13, 5:22 PM CDTSevere Thunderstorm WarningFGFRoseau68 min
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena54 min
Jul 13, 5:40 PM CDTSevere Thunderstorm WarningFGFBecker, Clay65 min
Jul 13, 5:41 PM CDTSpecial Weather StatementFGFGrant34 min
Jul 13, 6:14 PM CDTTornado WarningFGFRoseau46 min
Jul 13, 6:18 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFOtter Tail35 min
Jul 13, 2:04 PM CDTSpecial Weather StatementFGFNelson26 min
Jul 13, 2:23 PM CDTSpecial Weather StatementFGFGrand Forks37 min
Jul 13, 2:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill57 min
Jul 13, 2:44 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele46 min
Jul 13, 3:12 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill48 min
Jul 13, 3:16 PM CDTSevere Thunderstorm WarningFGFCass44 min
Jul 13, 3:34 PM CDTSevere Thunderstorm WarningFGFSteele, Traill56 min
Jul 13, 3:52 PM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 13, 3:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jul 13, 4:17 PM CDTSpecial Weather StatementFGFCass28 min
Jul 13, 4:25 PM CDTSevere Thunderstorm WarningFGFCass35 min
Jul 13, 5:32 PM CDTSpecial Weather StatementFGFRichland28 min
Jul 13, 5:57 PM CDTSpecial Weather StatementFGFRichland33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.